Alert archive / Minnesota / Flash Flood Warnings in 2022

Flash Flood Warning 9, NWS Grand Forks, ND

June 24, 2022Otter Tail County, Minnesota

NWS Grand Forks, ND issued this flash flood warning at Jun 24, 2022, 11:43 PM CDT for Otter Tail County, Minnesota. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2022, 11:43 PM CDT (04:43 UTC)
Expired
Jun 25, 2022, 4:51 AM CDT
In force
5 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 181 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 1:00 AM CDTFLASH FLOODOttertail, MNPORTIONS OF MN108 WERE FLOODED NEAR THE INTERSECTION OF MN78. MUCH OF OTTER TAIL TOWNSHIP,INCLUDING EASTERN OTTER TAIL LAKE RECEIVED FROM 5 TO 6 INCHES OF RAIN DURING THE LATE EVENING OF JUNE 24TH, AS A SERIES OF STRONG TO SEVERE THUNDERSTORMS TRACKED OVER THE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 77 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2146 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2146 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

095 
WGUS53 KFGF 250443
FFWFGF
MNC111-251045-
/O.NEW.KFGF.FF.W.0009.220625T0443Z-220625T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
1143 PM CDT Fri Jun 24 2022

The National Weather Service in Grand Forks has issued a

* Flash Flood Warning for...
  Central Otter Tail County in west central Minnesota...

* Until 545 AM CDT Saturday.

* At 1143 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen over an area that has seen between 4 and 6 inches in 
  the last 24 hours. The expected rainfall rate is 1 to 3 inches in 
  2 hours. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Wadena, Ottertail Lake, New York Mills, Battle Lake, Henning, 
  Ottertail, Star Lake, Underwood, Deer Creek, Bluffton, Clitherall, 
  Richville, Vining, eastern Maplewood State Park, Amor and Phelps.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message - Turn around, don't drown. Don't travel through 
flooded areas. Most flood deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4642 9516 4632 9539 4622 9554 4619 9571
      4629 9592 4638 9604 4644 9588 4652 9591
      4655 9584 4653 9574 4656 9544 4659 9516
      4643 9516

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 2 HOURS

$$

CJ
1 follow-up statement
863 
WGUS73 KFGF 250951
FFSFGF

Flash Flood Statement
National Weather Service Grand Forks ND
451 AM CDT Sat Jun 25 2022

MNC111-251001-
/O.CAN.KFGF.FF.W.0009.000000T0000Z-220625T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otter Tail MN-
451 AM CDT Sat Jun 25 2022

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL OTTER TAIL COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4642 9516 4632 9539 4622 9554 4619 9571
      4629 9592 4638 9604 4644 9588 4652 9591
      4655 9584 4653 9574 4656 9544 4659 9516
      4643 9516

$$

Lynch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 7:51 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 24, 7:51 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
751 PM CDT Fri Jun 24 2022

.UPDATE...
Issued at 734 PM CDT Fri Jun 24 2022

Well developed QLCS has finally propagated to the east from its
stationary position over the Devils Lake basin earlier this
afternoon. It has resulted in wind gusts measured up to 88 mph,
a few brief tornadoes mainly embedded within converging
boundaries, hail, and flooding. A displaced outflow boundary
trackable on radar is very apparent, of which will likely hold
dust which has a history of decreasing visibility under 1 mile bringing
its own impacts. This QLCS is still tapping into moist, very
unstable air mass to its south and east. And with sufficient
available shear, organized convection is expected to last through
the evening into Minnesota.

With this expectation, an additional Severe Thunderstorm Watch
has been issued for southern Valley into west- central and
northwest MN. This QLCS still holds potential for severe weather
including gusty winds over 70 mph, hail, and possibly some
embedded tornadoes as propagates to the east/southeast into this
evening. Flooding may also continue, however may not be as much of
a concern as before with heavy rainfall rates progressing quicker
than early in the afternoon.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 322 PM CDT Fri Jun 24 2022

Convection will be the main headache for the period.

Southwesterly flow aloft will continue to bring some weak vorts
into the region this afternoon and tonight, but the main upper low
will be to our northwest until tomorrow. The warm front has lifted
into northeastern ND, with rich moisture and instability across
most of the CWA. Storms have been firing near the warm front
across northeastern ND and northwestern MN, with the somewhat
limited (25-35 kts) of deep layer shear, storms have been a bit
messy and only briefly organized. However, there continues to be
plenty of instability with updrafts firing, and severe threat will
remain through this evening.

Later on this evening, the surface low currently over central SD
and cold front over northwestern ND will push eastward into our
CWA. CAMs have the storms that have so far been pretty slow moving
along the warm front, accelerate and push eastward by midnight.
Think at this point the messy convection with sporadic hail
threat will become more of an organized MCS, with damaging winds
the main headache. Severe storms will push eastward out of our
region by tomorrow morning.

Impacts will be a lot less tomorrow as the main upper low moves
across southern Manitoba. Some showers and thunderstorms will be
continuing near the international border as we get some good lapse
rates with warm air at the surface and colder mid levels. However,
no severe storms are expected with this activity. Cold air
advection will bring drier and more stable air into the region,
along with temps back into the 60s and 70s along with blustery
northwest surface winds.

.LONG TERM...(Sunday through Friday)
Issued at 322 PM CDT Fri Jun 24 2022

Sunday through Tuesday...Northwesterly flow aloft for the early
part of the period, with cooler than average temperatures on
Sunday warming up for the start of the work week as the upper low
pulls away from the Northern Plains. Lingering showers along the
northern border as cold upper temps continue for a bit longer on
Sunday, then a bit of a break before the next reinforcing
shortwave Monday night/Tuesday morning.

Wednesday through Friday...Upper flow becomes more west to
southwesterly during this period, although predictability is
pretty low. There will be several weak shortwaves moving through,
but not much signal in the ensembles for any large variations
from climo. With low predictability and an active short term,
will keep the blended solution of periodic low precip chances and
near seasonal temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 734 PM CDT Fri Jun 24 2022

Widespread thunderstorms continue across the area through 06 UTC,
including the potential for severe thunderstorms. Impacts are
likely around TAF sites, mainly from erratic gusty winds over
30kt, lightning, and decreased visibility from heavy rainfall and
blowing dust.

After convection, there is the expectation for low level moisture
to contribute to MVFR CIGs at some sites. Gusty winds are also expected
tomorrow.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...CJ
SHORT TERM...JR
LONG TERM...JR
AVIATION...CJ
Hazardous weather outlook, Jun 24, 4:35 AM CDT, 19 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
435 AM CDT Fri Jun 24 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-250945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
435 AM CDT Fri Jun 24 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are expected across much of eastern
North Dakota and west-central and northwest Minnesota. The main
hazards will be large hail up to 2 inches and damaging wind gusts
of 70 to 75 mph. Isolated tornadoes are also possible. Storms
will initially be more scattered and capable of producing all
hazards, but will eventually form into a line that will carry all
hazards as well. Localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

In the hours before

Local storm report, Jun 24, 11:09 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1109 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     4 ENE EMMAVILLE         47.09N 94.90W
06/24/2022                   Hubbard            MN   TRAINED SPOTTER

            POWER OUTAGE REPORTED AT CAMP WILDERNESS ON MANTRAP LAKE.

&&

GREGORY.GUST
Local storm report, Jun 24, 11:16 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1116 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 AM     HAIL             BATTLE LAKE             46.29N 95.72W
06/24/2022  E2.50 INCH       OTTER TAIL         MN   PUBLIC

            HAIL FROM QUARTER TO TENNIS BALL SIZED ACROSS THE
            COMMUNITY OVER A FEW MINUTE TIMEFRAME.

0640 AM     HAIL             HENNING                 46.32N 95.44W
06/24/2022  E2.75 INCH       OTTER TAIL         MN   BROADCAST MEDIA

            GOLF BALL TO BASEBALL SIZED HAIL AROUND THE HENNING AREA.
            PHOTOS AND REPORTS POSTED VIA SOCIAL MEDIA.

0659 AM     HAIL             6 S OTTERTAIL           46.34N 95.56W
06/24/2022  E2.75 INCH       Otter Tail         MN   PUBLIC

0710 AM     HAIL             6 NW WADENA             46.50N 95.22W
06/24/2022  E1.25 INCH       Otter Tail         MN   PUBLIC

0815 AM     HAIL             GREENBUSH               48.70N 96.18W
06/24/2022  E1.75 INCH       ROSEAU             MN   CO-OP OBSERVER

            QUARTER TO GOLF BALL SIZED HAIL.

1010 PM     TSTM WND DMG     TOAD LAKE               46.86N 95.49W
06/24/2022                   BECKER             MN   BROADCAST MEDIA

            REPORT OF TRESS DOWN ON CAMPER TRAILERS. POWER LINES
            DOWN. TIME ESTIMATED BASED ON RADAR AND NEARBY WIND
            SENSOR REPORTS.

1020 PM     TSTM WND GST     OSAGE                   46.92N 95.26W
06/24/2022  M67.00 MPH       BECKER             MN   MESONET

            PEAK WIND MESURED AT THE RWIS STATION IN OSAGE ON HIGHWAY
            34.

1037 PM     TSTM WND GST     2 SSW PARK RAPIDS       46.89N 95.08W
06/24/2022  M61.00 MPH       Hubbard            MN   ASOS

            PEAK WIND MEASURED AT THE PARK RAPIDS AIRPORT /KPKD/.

1042 PM     TSTM WND GST     2 SSW PARK RAPIDS       46.89N 95.08W
06/24/2022  M59.00 MPH       Hubbard            MN   ASOS

            SECOND PEAK WIND MEASURED AT THE PARK RAPIDS AIRPORT
            /KPKD/.

&&

GREGORY.GUST
Local storm report, Jun 24, 11:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1126 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     HAIL             1 S NEW YORK MILLS      46.51N 95.37W
06/24/2022  E1.00 INCH       Otter Tail         MN   PUBLIC

&&

GREGORY.GUST
Local storm report, Jun 24, 11:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1132 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     3 WNW TOAD LAKE         46.88N 95.55W
06/24/2022                   Becker             MN   BROADCAST MEDIA

            REPORT OF TRESS DOWN ON CAMPER TRAILERS AT LITTLE TOAD
            LAKE. POWER LINES DOWN. TIME ESTIMATED BASED ON RADAR AND
            NEARBY WIND SENSOR REPORTS.

&&

GREGORY.GUST
Local storm report, Jun 24, 11:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1140 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     TSTM WND GST     2 W WADENA              46.44N 95.18W
06/24/2022  M55 MPH          Otter Tail         MN   AWOS

            PEAK WIND MEASURED AT THE WADENA AIRPORT /KADC/.

&&

GREGORY.GUST
Local storm report, Jun 24, 11:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1141 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND GST     2 WNW VERNDALE          46.41N 95.05W
06/24/2022  M57 MPH          Wadena             MN   MESONET

            PEAK WIND MEASURED AT THE MNDOT RWIS ON HIGHWAY 10.

&&

GREGORY.GUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:07 PM CDTSevere Thunderstorm Warning Destructive damage threatFGFKittson, Marshall, Pennington, Polk, Red Lake, Roseau53 min
Jun 24, 7:11 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFNorman, Polk64 min
Jun 24, 7:32 PM CDTTornado WarningFGFKittson, Marshall, Roseau43 min
Jun 24, 7:53 PM CDTSevere Thunderstorm Warning Destructive damage threatFGFKittson, Marshall, Pennington, Polk, Red Lake, Roseau67 min
Jun 24, 8:09 PM CDTSpecial Weather StatementFGFBecker, Clay, Mahnomen, Norman36 min
Jun 24, 8:10 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFClearwater, Mahnomen, Norman, Polk, Red Lake65 min
Jun 24, 8:36 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman, Otter Tail, Wilkin54 min
Jun 24, 8:43 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Clearwater, Hubbard, Mahnomen, Marshall, Pennington and 2 more62 min
Jun 24, 8:52 PM CDTTornado WarningFGFBeltrami, Clearwater, Marshall, Pennington, Polk, Red Lake38 min
Jun 24, 9:00 PM CDTTornado WarningFGFMahnomen, Polk32 min
Jun 24, 9:24 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBecker, Clay, Clearwater, Mahnomen, Otter Tail, Wilkin66 min
Jun 24, 9:25 PM CDTTornado WarningFGFBeltrami, Clearwater, Lake of the Woods, Marshall, Pennington50 min
Jun 24, 9:34 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Clearwater, Lake of the Woods, Marshall, Roseau56 min
Jun 24, 9:38 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Clearwater, Hubbard, Mahnomen67 min
Jun 24, 9:54 PM CDTAreal Flood AdvisoryFGFClay6 hr
Jun 24, 9:55 PM CDTTornado WarningFGFBecker, Hubbard, Otter Tail, Wadena50 min
Jun 24, 10:03 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena57 min
Jun 24, 10:28 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Lake of the Woods, Roseau34 min
Jun 24, 10:29 PM CDTTornado Warning Tornado observedFGFBecker, Hubbard, Otter Tail, Wadena46 min
Jun 24, 10:39 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Hubbard36 min
Jun 24, 10:59 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena46 min
Jun 24, 11:02 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin58 min
Jun 24, 11:30 PM CDTSevere Thunderstorm WarningFGFBecker, Grant, Otter Tail, Wadena60 min
Jun 25, 9:51 AM CDTRiver Flood WarningFGFPolk35 hr

Nearby

Flash Flood Warnings in Minnesota, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.